Skip nav to main content.
Home Dr. Megan’s Blog Side Effects & Solutions Why Prednisone Withdrawal May be as Dangerous as the Treatment Itself

Why Prednisone Withdrawal May be as Dangerous as the Treatment Itself

Why Prednisone Withdrawal May be as Dangerous as the Treatment Itself

As we all know, prednisone causes an incredible amount of terrible side effects. Prednisone is responsible for 10% of adverse drug events! As bad as that sounds, the withdrawal of the drug may be as dangerous as those side effects!

The title of this post came from a scientific article and many of the facts are supported by that article.

What is Withdrawal?

Withdrawal is when a drug is taken away. People taking prescription opioid pain killers may have withdrawal when they go “cold turkey” from their pain meds. People taking benzodiazepines like Xanax may have terrible withdrawals lasting years. And people on prednisone can have an incredibly terrible withdrawal syndrome as well.

How does withdrawal happen?

Prednisone withdrawal happens because when you take it, your body becomes completely dependent on it to deal with stress. Prednisone mimics and even replaces cortisol, our stress hormone, leading to our bodies no longer making cortisol on our own anymore.

For a more scientific description, your adrenal organ sitting on top of your kidney is no longer receiving the pituitary’s message in the form of ACTH, adrenocorticotrophic hormone, to make cortisol. The whole HPA axis is completely disrupted by prednisone. The HPA axis is a signal system from your brain (hypothalamus) to your pituitary gland, to your adrenal gland (on top of your kidney).

When you stop taking prednisone suddenly, you go into withdrawal because there is no cortisol or prednisone, the cortisol mimicker.

Don’t go Cold Turkey!

The reason to NEVER EVER go “cold turkey” or stop taking prednisone without slowly tapering is because you can go into adrenal crisis and even die. Adrenal crisis is when your body can’t deal with stress and so you go into shock with low blood pressure, low blood sugar, and you can suddenly die.

What does withdrawal feel like?

Withdrawal feels like you’ve been hit by a bus. Or you have the flu.

According to this article, it’s when you experience:

  • fatigue
  • loss of energy
  • hypoglycemia (low blood sugar)
  • hypotonia (reduced strength)
  • nausea
  • muscle or joint pain
  • sleep disturbances
  • weight changes

But that list is incomplete. According to that article, you can have adrenal insufficiency (by lab values) and not have any symptoms. Basically, unless you have a very stressful event happen to you, you may not know that you have adrenal insufficiency.

Adrenal Insufficiency vs. Withdrawal

Sometimes these two terms, adrenal insufficiency and withdrawal, are thrown around as if they mean the same thing. At first, they kind of do…withdrawal is causing adrenal insufficiency. But long-term, adrenal insufficiency can be permanent and must be treated.

Another confusion is adrenal insufficiency vs. adrenal fatigue. Adrenal insufficiency is severe enough to require replacement hormones. Adrenal fatigue is less severe and does not require steroids.

For more details about Steroid Withdrawal, check out this video:

How long does it last?

Adrenal insufficiency can last a few days, a few weeks, or even up to a year, or more! It’s very personalized and unpredictable. I hope someday we can do research to find out how to predict this better.

Who gets Adrenal Insufficiency?

Prednisone causes near universal adrenal insufficiency. That means that nearly everyone on prednisone can have this issue when they decrease in dose. But that doesn’t mean you get the diagnosis of AI. Only if you have AI for a long time do you receive a diagnosis and treatment.

What is the treatment for AI?

Coming up in a future post!

What should I do if I think I have AI?

Talk to your doctor! This can be life-threatening. And it is difficult to diagnose, so don’t be afraid to advocate for yourself.

Related Posts

You are being taken to my store.

dr_Megan_prednisone_pharmacist_logo nutranize-logo

You are being redirected to our trusted and authorized Nutranize product website. The Nutranize website is designed, constructed and endorsed by Dr. Megan Milne, the Prednisone Pharmacist. Please grant us just a few seconds to get you there.

I’m ready, let’s go!